MAUDE Adverse Event Report: SMITH & NEPHEW, INC. SUTUREFIX ULTRA AHR XL 2 UB BLUE/WH; FASTENER, FIXATION, NONDEGRADABLE, SOFT TISSUE

SMITH & NEPHEW, INC. SUTUREFIX ULTRA AHR XL 2 UB BLUE/WH; FASTENER, FIXATION, NONDEGRADABLE, SOFT TISSUE
Model Number 72203842
Medical Device Problem Codes Break (1069); Material Deformation (2976)
Health Effect - Clinical Codes Failure of Implant (1924); Foreign Body In Patient (2687)
Date of Event 05/27/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference (b)(4).
 
Event or Problem Description
It was reported that during a hip labrum suture surgery procedure, two suturefix ultra ahr xl 2 ub blue/ wh broke during the implantation since the mechanism did not allow the anchors to be released.Procedure finished with two suturefix backup implants with no delay.The patient will be hospitalized again because there is a residual foreign body in her hip.
 
Additional Manufacturer Narrative
The reported device, used in treatment, was not returned to the designated complaint unit for independent evaluation, thus visual inspection and functional testing could not be performed.A review of the device history records showed there were no indications to suggest that the product did not meet manufacturing specification or would not be able to perform as intended.The instructions for use was reviewed and found to include conditions of off label use and technique specifics, as well as precautions and warnings related to the use of the device.A review of risk management files found that the reported failure was documented appropriately.A review of the material found there are requirements for conformance and a certificate of material analysis is required.A relationship, if any, between the subject device and the reported event could not be determined.Please refer to the instructions for use for recommendations on proper use of the device and potential troubleshooting methods to prevent future reoccurrence of the reported event.No containment or corrective actions are recommended at this time.If the product associated with this event is returned at a future date, this investigation will be reopened for evaluation.
 
Additional Manufacturer Narrative
H3, h6: the reported device was received for evaluation.It was determined the device contributed to the reported event.A visual inspection found the distal tip of the device was damaged and bent, the suture was pulled into the inserter shaft, the trigger and button had been actuated, and the suture stuck in the end of the inserter was frayed.A functional evaluation could not be performed as the device was already actuated.Additional material testing cannot be performed since the broken implant was not returned.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specification upon release for distribution.A complaint history review found no similar reported events.The instructions for use was reviewed and found to include conditions of off label use and technique specifics, as well as precautions and warnings related to the use of the device.A risk management review found that the reported failure was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate.A review of the suture raw material sheet found a material certificate of analysis is required.A clinical review states that the instructions for use does caution that: use of excessive force during insertion can cause failure of the suture anchor or insertion device.Bone quality must be adequate to allow proper placement of the suture anchor.Do not alter the implant or instrumentation, otherwise performance may be compromised.Once seated, do not rotate the suture anchor device in the bone as this may cause device failure.If a portion of the anchor remains retained in the patient, it is made of a biocomposite material which is intended for implantation to allow for bone growth.If the implant was retained, it is unknown if the suture anchor will migrate and there is potential risk for tissue inflammation and/or pain.The complaint was confirmed and the root cause associated with an unintended use of the device.Factors that may have contributed to the reported event include unintended excessive force upon insertion or contact to the distal tip of the inserter with another source.No containment or corrective actions are recommended at this time.

Brand Name
SUTUREFIX ULTRA AHR XL 2 UB BLUE/WH
Common Device Name
FASTENER, FIXATION, NONDEGRADABLE, SOFT TISSUE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer (Section G)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key12015852
Report Number1219602-2021-01382
Device Sequence Number4219483
Product Code MBI
UDI-Device Identifier00885554031553
UDI-Public00885554031553
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
K122059
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 01/17/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/25/2024
Device Model Number72203842
Device Catalogue Number72203842
Device Lot Number2032827
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Initial Date Received by Manufacturer 05/27/2021
Supplement Date Received by Manufacturer07/14/2021
01/15/2024
Initial Report FDA Received Date06/17/2021
Supplement Report FDA Received Date07/30/2021
01/17/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured04/25/2019
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown